Thunderstorm Wind, Fayette
- When
- August 7, 4:50 PM EST
- Where
- Fayette County, 0.39 mi WSW of Muir
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.098, -84.387
A tree fell on a moving vehicle.
An upper trough moving east of the Mississippi combined with high surface dew points in place over the Ohio Valley to generate a few severe thunderstorms in southern Indiana and central Kentucky. In addition to wind damage, brief tropical rainfall rates caused minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An upper trough moving east of the Mississippi combined with high surface dew points in place over the Ohio Valley to generate a few severe thunderstorms in southern Indiana and central Kentucky. In addition to wind damage, brief tropical rainfall rates caused minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 7, 1:52 PM EST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 252 PM EDT Tue Aug 7 2018 .Short Term...(This evening through Wednesday) Issued at 245 PM EDT Tue Aug 7 2018 Typical summer heat unfolding this afternoon, with thunderstorm development showing a little more structure than typical for an early August day. That organization comes as an upper trough continues slowly moving across the Midwest, with disturbances riding along it. As we hit convective temperatures, expect a little more coverage to develop this afternoon. With sunset, expect coverage to start diminishing, but not go away completely. The fairly diffuse surface front north of the region now will slide slowly southeast and continue to provide enough lift for further development overnight. Showers/storm coverage may get enhanced by a weak 30-knot low-level jet across the area as well, thus will continue with 20-40 pops overnight. Wednesday, the front looks to be edging into southern Indiana. One vortmax looks to cross the area in the morning, and by afternoon we start to see a little more zonal flow. Given flatter flow aloft in its wake, outflow boundaries should be enough with the surface heating to continue at least scattered storm threat into through the afternoon. One more concern could be flood potential, as that flow aloft becomes parallel to storm motion as well, we could see some training of storms. Cloud cover should keep temperatures down a little more than what we've seen today. Also, for the same reason expect morning lows to be a little above normal. && .Long Term...(Wednesday night through Tuesday) Issued at 223 PM EDT Tue Aug 7 2018 A slow moving cold front will sag into southern Kentucky or Tennessee Thursday in the wake of an upper level shortwave passing through the lower Ohio Valley. Depending on where this boundary sets up Thursday, showers and storms will be possible. The front then is expected to stall or wash out around the area through the weekend, keeping isolated to scattered thunderstorms in the forecast. By this weekend, upper level energy from the Great Lakes is expected to close off, forming a closed low over the Great Lakes. There remains uncertainty between the various forecast models and there is also limited confidence run to run. Depending on where it sets up and if there are any shortwaves pivoting around, showers and storms will be possible. Forecast confidence is below average given the low forecast model continuity and expected changes between now and this weekend. Temperatures during this period will vary depending on amount of clouds and precip, but for now expect highs in the 80s and lows in the 60s. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Tue Aug 7 2018 Plenty of moisture around with just enough instability for scattered storms to develop this afternoon. Have the most confidence in the I-64 corridor terminals, so put tempo groups for gusty winds and brief lower cigs/vsby. Coverage should diminish some with sunset, but presence of a front and multiple disturbances aloft will mean showers/isolated thunder overnight and Wednesday morning as well. Winds generally will be from the southwest, outside of storms. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...ZT Aviation...RJS
Hazardous Weather Outlook National Weather Service Louisville KY 303 PM EDT Tue Aug 7 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-081915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 303 PM EDT Tue Aug 7 2018 /203 PM CDT Tue Aug 7 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Late This Afternoon and Tonight. Scattered storms are expected this afternoon and evening. A few strong to severe thunderstorms will be possible with heavy rainfall, damaging winds, small hail and frequent lightning. The most active period will be from 3 pm to 8 pm. Coverage of storms is expected to become more isolated late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Unsettled weather is expected through the weekend with isolated to scattered thunderstorms possible each day, mainly in the afternoon to early evening hours. Widespread organized severe weather is not likely at this time but frequent lightning, heavy downpours, and gusty winds will be possible with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any strong winds, hail, and flooding this week. RJS/ZT
Special Weather Statement
National Weather Service Louisville KY
455 PM EDT TUE AUG 7 2018
KYZ036-037-043-072130-
Scott-Nicholas-Harrison-
455 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCOTT...
NORTHWESTERN NICHOLAS AND HARRISON COUNTIES...
At 455 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Falmouth to 9 miles south of
Owenton. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Cynthiana, Breckinridge, Sadieville, Berry, Alberta, Renaker,
Ellisville, Stonewall, Connersville and Barefoot.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3837 8470 3849 8456 3851 8449 3854 8448
3853 8445 3857 8441 3858 8421 3855 8421
3855 8416 3852 8418 3850 8418 3850 8416
3849 8417 3848 8413 3846 8410 3843 8400
3842 8400 3844 8398 3839 8393
TIME...MOT...LOC 2055Z 276DEG 27KT 3861 8430 3840 8480
ZTSpecial Weather Statement National Weather Service Louisville KY 503 PM EDT TUE AUG 7 2018 KYZ036-037-042-072130- Bourbon-Scott-Harrison- 503 PM EDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCOTT...WEST CENTRAL BOURBON AND SOUTH CENTRAL HARRISON COUNTIES... At 503 PM EDT, a strong thunderstorm was located near Georgetown, moving east at 20 mph. Winds in excess of 45 mph are possible with this storm. Locations impacted include... Georgetown, Paris, Cynthiana, Georgetown Scott County Airport, Leesburg, Moon Lake Estates, Muddy Ford, Broadwell, Newtown and Boydtown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3822 8458 3828 8459 3838 8434 3821 8428 TIME...MOT...LOC 2103Z 260DEG 17KT 3826 8454 SCHOETTMER
Special Weather Statement National Weather Service Louisville KY 506 PM EDT TUE AUG 7 2018 KYZ035-036-040-072130- Scott-Woodford-Franklin- 506 PM EDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WOODFORD...SOUTHWESTERN SCOTT AND SOUTHEASTERN FRANKLIN COUNTIES... At 506 PM EDT, a strong thunderstorm was located over Frankfort, moving east at 20 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Frankfort, Midway, Slickway, White Sulphur, Big Eddy, Jett, Duckers, Millville, Woodlake and Bon Air Hills. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3813 8488 3818 8489 3825 8468 3813 8467 TIME...MOT...LOC 2106Z 260DEG 17KT 3817 8485 SCHOETTMER
Special Weather Statement
National Weather Service Louisville KY
514 PM EDT TUE AUG 7 2018
KYZ045-053-072145-
Nelson-Larue-
514 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON AND
SOUTHEASTERN LARUE COUNTIES...
At 514 PM EDT, a strong thunderstorm was located near Hodgenville,
moving east at 20 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Boundary Oak, Attilla, Howardstown, Stiles, Leafdale, Gleanings and
Ginseng.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3752 8576 3763 8555 3756 8552 3756 8551
3755 8551 3749 8548 3747 8573
TIME...MOT...LOC 2114Z 250DEG 18KT 3751 8568
SCHOETTMERSpecial Weather Statement National Weather Service Louisville KY 523 PM EDT Tue Aug 7 2018 KYZ035>037-039>043-046>049-055>057-072300- Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon- Nicholas-Washington-Mercer-Jessamine-Clark-Boyle-Garrard-Madison- Including the cities of Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Danville, Lancaster, and Richmond 523 PM EDT Tue Aug 7 2018 ...Clusters of Thunderstorms Early This Evening... Clusters of thunderstorms will move east across the Bluegrass region of central Kentucky early this evening. Expect rounds of showers and storms capable of 45 mph winds, brief heavy rainfall, and cloud to ground lightning. Repeated rounds of rainfall could lead to some minor flooding concerns, especially in urban areas and locations with typically poor drainage. Remember, when thunder roars, go indoors. BJS
Special Weather Statement
National Weather Service Louisville KY
426 PM CDT TUE AUG 7 2018
KYZ023-024-026-072200-
Hancock-Ohio-Breckinridge-
426 PM CDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN HANCOCK...
SOUTHERN BRECKINRIDGE AND NORTHEASTERN OHIO COUNTIES...
At 425 PM CDT, radar indicated strong thunderstorms from near
Masonville to 6 miles east of Whitesville to 8 miles south of
Hardinsburg. Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Hardinsburg, Fordsville, Mcquady, Se Ree, Westview, Pellville, Buras,
Tar Fork, Cabot, and Kirk.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3763 8695 3762 8692 3764 8689 3765 8687
3767 8682 3771 8687 3774 8682 3777 8682
3777 8617 3761 8637 3761 8649 3762 8650
3761 8653 3762 8683 3758 8700
TIME...MOT...LOC 2125Z 242DEG 21KT 3759 8706 3765 8676 3765 8645
13The Jackson,KY radar (KJKL), 110 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
6 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.
A tree fell on a moving vehicle.
Roads in the area had water over them due to heavy rainfall, but no roads had to be closed.
There was a large house fire caused be lightning.
There were multiple reports of trees down around the county.
Multiple trees were reported down.
Two trees were reported down.
A tree was reported down on the 7000 block of Austin Tracy Road.
There was a tree down on Fairgrounds road in Albany. Trees were also down on Lynnview Drive and State Highways 1076 and 558 out in the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770938, 770936, 770937, 770939, 770940, 770968, 770970, 770977.